Alert archive / Idaho / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 20, 1997, 2:31 PM MDT for Bannock County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1997, 2:31 PM MDT (20:31 UTC)
- Expired
- May 20, 1997, 3:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 202037 FFWPIH IDC005-202115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 231 PM MDT TUE MAY 20 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 315 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTH CENTRAL BANNOCK COUNTY...INKOM AND RAPID CREEK AREAS... DOPPLER WEATHER RADAR HAS ESTIMATED 1.5 TO 2 INCHES OF RAIN IN THE LOWER PORTION OF RAPID CREEK BETWEEN 145 AND 230 PM. THIS HEAVY RAIN SHOULD PRODUCE FLOODING ALONG RAPID CREEK ROAD AND INMAN CREEK ROAD THROUGH 300 PM. SOME FLOODING IS ALSO POSSIBLE IN THE ALONG THE FOOTHILLS IN THE NORTHEAST PORTION OF INKOM. THE zSTORMS RESPONSIBLE FOR THIS RAIN ARE GRADUALLY SHIFTING NORTHEAST AND AWAY FROM THIS AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:30 PM MDT, 1 minute earlier.
Area forecast discussion, May 20, 2:30 PM MDT, 1 minute before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 230 PM MDT TUE MAY 20 1997 MOISTURE HAS SURGED NORTHWARD WITH CONVECTION GRADUALLY SHIFTING FROM DRY...MICROBURST TO WETTER CELLS. MODERATE TO HEAVY RAIN SHOWER OVER ALBION MOUNTAINS WARRANTED SMALL STREAM FLOOD ADVISORY DUE TO HIGH WATERS FROM RECENT SNOW MELT. IN ADDTION...DOPPLER ESTIMATED UP TO 2 INCHES RAIN IMMEDIATELY NORTHEAST OF INKOM ALONG THE FOOTHILLS. SPOTTER REPORTS INDICATE LITTLE OR NO HAIL TO CONTAMINATE PRECIP ESTIMATES...SO ISSUED FLASH FLOOD WARNING THAT AREA. MOISTURE AND STRONG INSTABILITY WILL CONTINUE OVER EASTERN IDAHO THROUGH EVENING WITH ADDITIONAL STORMS...POTENTIALLY ISOLATED SEVERE OR MORE HEAVY PRECIP DUMPS. SHORTWAVE ROTATING INTO OREGON WILL PUSH WEAK SURFACE FRONT INTO EASTERN IDAHO BY MIDNIGHT. THIS MAY BECOME ADDITIONAL FIRING LINE FOR CONVECTION ALLOWING SOME STORMS TO PERSIST THROUGH EVENING. SLIGHTLY DRIER AIR WILL CREEP INTO EASTERN IDAHO LATE TONIGHT. HOWEVER...AS SOUTHWEST FLOW INCREASES WEDNESDAY AND THURSDAY...SOME MOISTURE WILL AGAIN BE PUSHED NORTHWARD INTO EASTERN IDAHO. SMALL STREAMS WILL REQUIRE CAREFUL WATCH THROUGH EVENING. IDA BB 040/073 041/070 042 03412 PIH BB 043/076 044/074 045 03412
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
Nearby
Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.